Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Wichita, KS

May 22, 2004Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2004, 11:15 PM CDT for Lincoln County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 11:15 PM CDT (04:15 UTC)
Expired
May 23, 2004, 12:00 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2741 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230415
SVRICT
KSC105-230500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL MIDNIGHT CDT.

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
  BARNARD TO 4 MILES NORTH OF EXIT 216 ON INTERSTATE 70...OR ALONG A
  LINE EXTENDING FROM 17 MILES NORTHEAST OF LINCOLN TO 12 MILES NORTH
  OF ELLSWORTH...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR BEVERLY AROUND 1135 PM CDT...
  NEAR WESTFALL AROUND 1140 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL MIDNIGHT CDT.

LAT...LON 3921 9797 3887 9839 3887 9795 3912 9794

$$

/DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:04 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 22, 9:04 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CDT SAT MAY 22 2004

.DISCUSSION...
...UPDATED...
00Z EVE RAOBS AND MESO DATA SUGGEST CAP SUFFICIENTLY STG TO
INHIBIT CVTV DVLPMT ACRS THE CWA THRU MID-EVENING. BEST LO LVL
CNVGNC WL RMN JUST N OF THE AREA INTO THE LATE EVENING, AS MESO
BNDRY AND SYNOPTIC SFC FNT CONT TO MOV SSEWD ACRS NRN KS.
HOWEVER, PTNS OF CNTRL KS WL RMN IN CLOSE ENUF PROXIMITY TO LO
LVL FEATURES AS LO LVL JET STRENGTHENS TWD 06Z ACRS THE AREA.
THIS IN COMBO WITH FAVORABLE UPR FLO/JET DYNAMICS, SUGGEST AT
LEAST SLT OR MODEST CHC POPS RMN WARRANTED FOR PTNS OF CNTRL KS
TNGT.

AFT COORD WITH THE SPC, HAVE TRIMMED OFF PTN OF WW253, WITH
PROTECTIVE CAPPING FURTHER S AND E. COND SVR RISK WL CONT FOR
REST OF WW253 TIL EXPIRATION, THOUGH MAY BE HARD PRESSED TO DVLP
S TO I-70 BFR END VALID TIME OF WATCH.

SLGT TWEAK TO WINDS, SKY, OTHERWISE LTL CHG TO REST OF FCST TNGT.

UPDATED GRIDS/ZFP OUT SHORTLY.

KED

-------------------------------------------------------------
PREVIOUS DISCUSSION...
342 PM CDT SAT MAY 22 2004

MAIN FCST CONCERN IS THE POTENTIAL FOR THUNDERSTORMS THROUGH THE
WEEK.

TONIGHT:
WELL-DEFINED SHORTWAVE TROF OVER THE SOUTHWESTERN U.S. AT THE
SURFACE, LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS, NEAR HILL CITY.
DRYLINE EXTENDS SOUTH INTO THE TEXAS PANHANDLE. FRONTAL BOUNDARY
EXTENDS FROM THE LOW NORTHEASTWARD INTO EASTERN NEBRASKA. JET IS
EJECTING OUT FROM THE UPPER LEVEL LOW AND INTO NORTHWEST
KANSAS/SOUTHWEST NEBRASKA. AFTERNOON THUNDERSTORM DEVELOPMENT IN
THIS AREA AND SOME OF THE STORMS WILL BE SEVERE (SEE SPC WATCHES FOR
SPECIFICS). THESE STORMS SHOULD CONTINUE TO DEVELOP TO THE EAST
ACROSS SOUTHERN NEBRASKA AND IOWA WHERE SPC HAS THAT AREA IN A
MODERATE RISK AREA. AT 700 MB TEMPERATURES IN THE +10-+12 DEGREES
WHICH IS A PRETTY GOOD CAP. WITH SURFACE TEMPERATURES IN THE MID 80S
TO LOWER 90S AT MID AFTERNOON COULD SEE A FEW MORE DEGREES OF
WARNING WHICH WILL BE ENOUGH TO BREAK THE CAP MAINLY IN CENTRAL
KANSAS. PER MESO-ETA THINK THIS EVENING WILL BE MUCH LIKE LAST
EVENING WITH THUNDERSTORM DEVELOPING ALONG THE DRYLINE TO OUR WEST.
WILL THEN HAVE AN AREA OF STORMS MOVING MAINLY THROUGH CENTRAL
KANSAS DURING THE 00-06Z TIMEFRAME. THINK SOUTH CENTRAL AND
SOUTHEAST KANSAS WILL REMAIN DRY DUE TO THE STRONG CAP. SPC
MAINTAINS A SLIGHT RISK IN THE CENTRAL KANSAS AREA. THINK THE AREA
WHERE WE COULD SEE ANY SEVERE WEATHER WOULD BE WEST OF A LYONS TO
SALINA LINE MAINLY THIS EVENING.

SUNDAY:
THE SURFACE BOUNDARY SHOULD MOVE THROUGH THE FORECAST AREA LATE
TONIGHT WITH HIGH PRESSURE AT THE SURFACE. NICE DAY ON TAP WITH LESS
WIND AND TEMPERATURES IN THE 80S.

MON-TUES:
NEXT SIGNIFICANT SHORTWAVE TROF WILL MOVE EASTWARD ACROSS THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. AT THE SURFACE NEXT
BOUNDARY SHOULD MOVE ACROSS THE AREA MONDAY AFTERNOON AND NIGHT. AM
UNCERTAIN ABOUT THE AMOUNT OF LOW LEVEL MOISTURE THAT WILL RETURN
INTO THE AREA. DO THINK THE CHANCE IS THERE FOR THUNDERSTORM
DEVELOPMENT MAINLY IN SOUTHEAST KANSAS SO HAVE MAINTAINED THE SMALL
POPS IN THAT AREA.

WED-SAT:
GFS IS PAINTING A STORMY FRIDAY INTO SATURDAY. HOWEVER, DO HAVE
CONCERNS WITH REGARD TO THE SPEED THAT THE GFS EJECTS THE UPPER
LEVEL TROF TAKING IT FROM SOUTHERN CALIFORNIA AT 1200Z THURSDAY TO
THE TEXAS PANHANDLE BY 0000Z FRIDAY. AT THIS TIME DID PUT SOME SMALL
POPS IN FOR FRIDAY BUT CONFIDENCE IS LOW AT THIS TIME BECAUSE OF
THE TROF MOVEMENT.
&&

.POINT TEMPS/POPS...
WICHITA         65  86  66  93 /  10  10  10  20
HUTCHINSON      63  86  62  91 /  20   5  10  20
NEWTON          65  86  64  92 /  20  10  10  20
ELDORADO        66  86  66  92 /  10  10  10  20
STROTHER FIELD  67  87  66  93 /  10  10  10  20
RUSSELL         59  85  60  87 /  30   5  10  20
GREAT BEND      60  86  60  88 /  30   5  10  20
SALINA          62  85  62  89 /  20   5  10  20
MCPHERSON       63  85  62  91 /  20   5  10  20
COFFEYVILLE     71  87  66  92 /  10  10  10  20
CHANUTE         70  86  65  91 /  10  10  10  20
IOLA            70  86  65  91 /  20  10  10  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

20/ELDER
Hazardous weather outlook, May 22, 4:03 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT MAY 22 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE STORMS WILL MOST
LIKELY INITIATE AROUND RUSSELL AND GREAT BEND BETWEEN 6 AND 8 PM AND
PUSH EAST INTO SALINA AND MCPHERSON BY 10 PM. THE ONLY LIMITING
FACTOR ON THE TIMING OF THIS INITIATION WILL BE THE CAPPING
INVERSION. ONCE THE STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS.
THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME LATE MONDAY THROUGH
WEDNESDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. IT IS TOO
EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 6 PM AND 11 PM. FOR
THE AREA NORTH OF A LINE COTTONWOOD FALLS TO HUTCHINSON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/COX

In the hours before

Special weather statement, May 22, 8:17 PM CDT, 2 hours 58 minutes before
KSZ032-033-047>052-230205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT MAY 22 2004

...TORNADO WATCH UPDATE MESSAGE...

TORNADO WATCH, NUMBER 253, HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN CENTRAL KANSAS...

MARION AND MCPHERSON.

TORNADO WATCH, NUMBER 253, REMAINS IN EFFECT UNTIL 11 PM
CDT, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS...

RUSSELL, BARTON, LINCOLN, ELLSWORTH, SALINE AND RICE.

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.